Maine, 2007

Heavy Snow in Maine, March 16 to 17, 2007

March 16 to 17, 2007 · NWS GYX · 17 events in 17 counties and zones

S. coast of the United States on the morning of the 16th, and then intensified as it moved slowly northeast to southern New England by the morning of the 17th, and then to the St.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure developed off the southeastern U.S. coast of the United States on the morning of the 16th, and then intensified as it moved slowly northeast to southern New England by the morning of the 17th, and then to the St. Lawrence River by the morning of the 18th. The storm brought 7 to 10 inches of snow across much of the coast and interior, with more than a foot in the mountains. The snow changed to a rain and/or freezing rain across coastal and interior locations, with heavy rain in the mid coast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 16, 1:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 16, 1:32 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
232 PM EDT FRI MAR 16 2007

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
INTENSIFYING LOW PRESSURE WILL MOVE UP THE COAST TONIGHT THEN
CROSS THE MAINE COAST JUST EAST OF PORTLAND ON SATURDAY. LOW MOVES
NORTH THROUGH MAINE LATE SATURDAY.

WILL CONTINUE THE WINTER STORM WARNING HEADLINES AND GENERALLY
THE SAME SNOWFALL TOTALS. STILL CONCERN ABOUT CHANGE OVER TO SLEET
THEN SOME FREEZING RAIN FOLLOWED BY SOME HEAVY RAIN. MOUNTAINS AND
WESTERN NEW HAMPSHIRE HAVE THE BEST CHANCE OF STAYING ALL OR
MOSTLY ALL SNOW AND THIS IS WHERE HIGHEST SNOW TOTALS EXPECTED.
HAVE TO WATCH FOR GFS DRY SLOT ON SATURDAY THAT MAY IMPACT SNOW
AMOUNTS AND DURATION.

GENERALLY USED THE HPC QUANTITATIVE PRECIPITATION FORECAST AND
THE GFS40 AND MAV MOS GUIDANCE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
WE BEGIN THE PERIOD WITH THE BACKLASH BEHIND THE DEPARTING STORM...
WITH ACCUMULATING SNOWS CONFINED TO OUR HIGH TERRAIN BOTH SATURDAY
NIGHT AND SUNDAY. A BRIEF BREAK SUNDAY NIGHT...THEN THE NEXT SYSTEM
PASSING BY TO OUR NORTH WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS
MONDAY AND MONDAY NIGHT. A FEW UPSLOPE SNOW SHOWERS ACROSS THE
MOUNTAINS ON TUESDAY...OTHERWISE DRY AND COOL WITH SURFACE HIGH
BUILDING EAST ACROSS THE REGION LATE TUESDAY THROUGH WEDNESDAY. WE
WARM UP ON THE BACKSIDE OF THE HIGH THURSDAY AND FRIDAY WITH
TEMPERATURES REBOUNDING TO ABOVE NORMAL VALUES. THE MILD SOUTHWEST
FLOW WILL ALSO BRING A CHANCE OF SHOWERS TO THE AREA BY THE END OF
THE PERIOD.

&&

.AVIATION...
CONDITIONS WILL LOWER QUICKLY ONCE THE SNOW BEGINS THIS AFTERNOON
OVER THE TAF SITES GIVING LOW INSTRUMENT FLIGHT RULES CONDITIONS
WHICH WILL SLOWLY IMPROVE LATE TONIGHT AND/OR SATURDAY AS SNOW
MIXED WITH OR CHANGES TO MIXED PRECIPITATION OR RAIN AND AS
INTENSITIES LET UP ON SATURDAY.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH SATURDAY/...WILL KEEP THE GALE WARNING
GOING AND MENTION A FEW GUSTS TO STORM FORCE THROUGH SATURDAY
THOUGH WINDS BEGIN TO LET UP SATURDAY AFTERNOON. WILL CONTINUE TO
MENTION MINOR COASTAL FLOODING AROUND HIGH TIDE SATURDAY MORNING.

LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
WE BEGIN WITH GALES ON THE BACKSIDE OF THE STORM SYSTEM SATURDAY
NIGHT WITH CONDITIONS GRADUALLY IMPROVING ON SUNDAY.
&&

.HYDROLOGY...
ICE JAMS APPEAR STABLE AT THIS TIME AND WITH COLD WEATHER ON TAP
FOR A FEW DAYS, DONT ANTICIPATE MUCH OF A PROBLEM IN THE SHORT
TERM. THE SNOW TO MIX TO RAIN WITH SOME HEAVY RAINFALL AMOUNTS
POSSIBLE MAY CREATE AN URBAN STREET FLOOD POTENTIAL ON SATURDAY.
NO HEADLINES, BUT WILL CONTINUE TO MENTION THIS IN THE WINTER
WEATHER STATEMENT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 8 PM EDT
     SATURDAY FOR MEZ007>009-012>014.

     WINTER STORM WARNING UNTIL 2 PM EDT SATURDAY FOR MEZ018>020-
     023-024.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 2 PM EDT
     SATURDAY FOR MEZ021-022-025>028.

NH...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 8 PM EDT
     SATURDAY FOR NHZ001>004.

     WINTER STORM WARNING UNTIL 2 PM EDT SATURDAY FOR NHZ005>010-
     013-014.

MARINE...GALE WARNING UNTIL 8 PM EDT SATURDAY FOR ANZ150.

&&
Hazardous weather outlook, Mar 16, 1:55 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
255 PM EDT FRI MAR 16 2007

MEZ007>009-012>014-NHZ001>004-171900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-
255 PM EDT FRI MAR 16 2007

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>020-023-024-NHZ005>010-013-014-171900-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL YORK-
COASTAL CUMBERLAND-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
255 PM EDT FRI MAR 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150-171900-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
255 PM EDT FRI MAR 16 2007

...GALE WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM
STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ021-022-025>028-171900-
KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
255 PM EDT FRI MAR 16 2007

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 2 PM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Androscoggin forecast zone
Reported by
Official NWS Observations
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Central Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Coastal York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Interior Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Interior York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Kennebec forecast zone
Reported by
Official NWS Observations
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Sagadahoc forecast zone
Reported by
Official NWS Observations
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Southern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
March 16, 3:00 PM EST to March 17, 9:00 AM EST
Where
Southern Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24166, 24167, 24168, 24169, 24170, 24171, 24172, 24173, 24174, 24175, 24176, 24178, 24179, 24180, 24181, 24182, 24183.